By Raymond L. - 2007-10-13
There is a little poison in every medication. However, sometimes one has to grin and bear the side effects of a drug for the greater benefit it confers.
Here are some of the problems that can be caused by antidepressants - and how to deal with them:
Dry mouth is possibly the most common side effect of virtually all the antidepressants. Unless you are in heart failure, you should drink as much water as you need to quench your thirst. If necessary, chew sugarless gum to stimulate the production of saliva in your mouth. Since a dry mouth predisposes cavity formation, gum infection, and tooth loss, rinse your mouth twice a day with a fluoride preparation and see your dentist three or four times a year for oral hygiene.
Constipation is another common complication of antidepressants. It can be prevented by eating bran cereals every morning, drinking at least six 8-ounce glasses of water daily, eating salad twice a day, and exercising at least thirty minutes three or four times a week. Also, take a bulk-forming agent such as psyllium to make your stools easier to pass. But whatever you do, don't fall into the laxative trap.
Bladder problems. If you have a large prostate, the tricyclic drugs can interfere with the flow of urine out of your bladder. If it takes you longer than five minutes to get things going after you arrive at the urinal, tell your doctor about it.
Blurred vision is a common side effect of the tricyclics. Chances are they won't affect your distant vision, but you may have trouble reading. Most people adjust in a few weeks, but if you don't and are apt to need these drugs for any length of time, have your glasses changed.
Dizziness is another complication of the tricyclics. This symptom worries me because it can lead to a fall and serious injury. If it persists, you'll have to stop taking the drug. While using tricyclics, change position slowly to avoid a drop in blood pressure when going from sitting to standing, or when getting out of bed. Also, make sure you are consuming enough salt and fluids.
Drowsiness is frequently produced by virtually every antidepressant, though less so with the newer selective serotonin reuptake inhibitors (SSRIs). Most people adapt to it in time, and it is rarely a reason to quit taking the medication. However, while you are adjusting, don't drive or operate dangerous equipment an extra cup of coffee will often perk you up.
Loss of libido is a common effect of the SSRIs. That is often hard to evaluate in someone who's depressed, since lack of interest in sex often accompanies depression anyway. But if it is a real problem, ask your doctor about some of the new sex medications. And if they don't work, there's always golf.
Have Your Say:
We welcome relevant discussions, criticism and your unique insights. Comments are moderated and will not appear until approved. NOTE: We do not verify information posted in the comment section.